A Link Between Heartburn Medication & Gastro?

A study led by The Australian National University (ANU), in collaboration with Sax Institute, has found that using heartburn medication heightens the risk of being hospitalised for gastroenteritis.

According to lead author Dr Yingxi Chen from the ANU National Centre for Epidemiology and Population Health, gastroenteritis resulted in over 13.1 million lost days of work in Australia last year.

Based on data from the Sax Institute’s 45 and Up Study, the ANU found people who take heartburn medication (known as proton pump inhibitors or PPIs) had a 70% increase in the risk of being admitted to hospital with infectious gastroenteritis.

PPIs are one of the world’s most commonly used gastric acid suppressants, with more than 19 million scripts prescribed annually in Australia, along with a number of lower doses available over the counter.

Dr Chen said that due to the effectiveness of PPIs in reducing the amount of acid made by the stomach, they are also increasing the risk of an outbreak of infectious gastro.

What is gastroenteritis?

Commonly referred to as “gastro” or “tummy bug”, gastroenteritis is a serious, short-term illness triggered by the infection and inflammation of the digestive system. Common symptoms include abdominal cramps, vomiting and diarrhoea; however, the condition can usually heal itself within a few days.

Some of the main causes of gastro can include bacteria or bacterial toxins, viruses, parasites, and certain drugs or chemicals. It can also be contracted by eating contaminated or raw food, or coming into contact with an infected patient.

Am I at risk?

Proton Pump Inhibitors (PPIs) are commonly used to treat conditions such as stomach ulcers, heartburn, and inflammation of the oesophagus. Some of the more common prescription medications that fall into the PPI category include esomeprazole, omeprazole, lansoprazole, pantoprazole, and rabeprazole. If you have been prescribed one of these treatments, then there is a small chance that you could be at risk.

While taking certain PPIs can increase the risk of developing gastro, Dr Chen says they are still an effective treatment for conditions such as reflux and heartburn. It is imperative the clinicians discuss with patients the proper PPI use and dosage, so that patients can be fully aware of the possible side effects.

“The elderly and those with chronic bowel problems are most at risk. These patients should be having a conversation with their doctor to ensure that they are on the right dose, and that their prescription is the right fit for them,” he said.

The results of the study were published in the journal PLOS ONE.

Share this article

Enjoyed reading this article?

Sign up to receive more news like this straight to your inbox

By subscribing you agree to the Canstar Privacy Policy.

Thanks for signing up!

Good things are coming your way.